Combivir change to Kivexa (Epzicom)
Aug 13, 2005
Hi. I took Combivir together with Sustiva for 3 1/2 years, virus load undetectable almost immediatly CD4 always around 250, but the last year around 700. I do a lot of sports (triathlon), and noticed that during a big effort (biking), my muscles were starting to "burn" quicker than ever... I talked to my doctor and he recommended switching to Kivexa (ABC/3TC), I did the change 2-3 weeks ago (no problems with the hypersensitivity so far and still too soon to notice improvement in my sport performance), however I have notice less irritability and less mood swings. I have however some regrets for switching the Combivir/Sustiva combination because it was just working fine(no major side effects other than doing something to the mytocondri (spelled it wrong I suppose) of the cell, that was the reason my doctor gave me why my muscles were "burning", that and lactic acid in the muscle cells), and my question remains if I did fine and if I can eventually come back to Combivir (AZT more specifically) in the future without creating resistance). What do you think? I would like to say thanks for the GREAT help you have been for me. Marco
Response from Dr. Pierone
Hello and thanks for posting. There is evidence that AZT has more long-term mitochondrial toxicity than the abacavir (Ziagen) which is in Kivexa (Epzicom). Since mitochondria are the energy producing units of the cell, it makes sense to switch in a situation like yours. As a general rule, resistance does not occur when part of a HAART regimen is switched. So if you needed to go back to Combivir in the future this should not be a problem. Best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Minimal Receptive Vaginal Penetration Risks For Hiv
- HIV Exposure And Cold Symptoms
- Acupressure For Peripheral Neuropathy
- If You Are Hiv Positive Are You Able To Get Disability Benefits?
- If You Have A White Hairy Tongue Does That Mean You Have Hiv?
- Can Hiv Positive Person Get The Shingles Vaccination?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.